Drug-induced Thrombocytopenia: Pediatric Cases from the Medical Literature

Marcia L. Buck, Pharm.D., FCCP, FPPAG

Disclosures

Pediatr Pharm. 2010;16(11) 

In This Article

Abstract and Introduction

Introduction

Drug-induced thrombocytopenia (DITP) is a rare, but potentially serious adverse medication reaction. Over 100 drugs have been linked with DITP, many commonly used in children. It often goes unrecognized, attributed to sepsis or mistaken for immune thrombocytopenic purpura (ITP).[1–5] This issue of Pediatric Pharmacotherapy provides a brief overview of mechanisms underlying DITP, describes recent reports of this adverse effect in children reported in the medical literature, and provides additional resources for patient evaluation and management.

Definition and Proposed Mechanisms

Drug-induced thrombocytopenia occurs when drug exposure leads to an accelerated clearance of platelets through the reticuloendothelial system. It is not associated with suppression of platelet production. Patients typically present with petechiae and bruising, often accompanied with flu-like symptoms (fever, chills, nausea, and vomiting). A small number of cases will progress to severe thrombocytopenia (a platelet count < 20,000/mm3) and serious bleeding. In rare cases, DITP has been fatal.

There are currently six different mechanisms proposed for the development of ITP. Most cases of DITP result from production of drug-dependent antibodies that bind to specific epitopes on platelet surface glycoproteins. Sensitizing drugs are believed to bind to both the antibody and the platelet surface, forming tight bonds at glycoprotein IIb/IIIa or Ib/V/IX complexes, the primary receptors for fibrinogen and von Willibrand factor. Drug-dependent antibodies usually develop after 5–14 days of exposure to the drug, but may occur at longer intervals in drugs given intermittently. Symptoms generally begin to resolve within days of drug discontinuation, and platelet counts typically return to baseline within a week. Although drug-dependent antibodies may persist for months to years, thrombocytopenia will not recur unless the drug is reintroduced.[1–5]

Diagnosis

In 1998, George and colleagues devised a set of criteria for assessing reports of DITP and levels of evidence for establishing a particular drug as the cause of thrombocytopenia in an individual patient.[2] In order to meet the definition of DITP, drug administration must have preceded the development of thrombocytopenia (defined as a platelet count less than 100,000/mm3), and discontinuation must have produced complete resolution. In addition, alternative causes must have been excluded. Other drugs used during the period in question must have been continued or re-introduced after resolution of the thrombocytopenia to rule out their role. Lastly, any re-introduction of the drug must have produced recurrent thrombocytopenia. While developed for analyzing published cases, these criteria are also useful for establishing the diagnosis of DITP in the clinical setting and for determining the need for drug discontinuation.

In addition to clinical assessment, the relationship between the drug and the development of DITP may be confirmed through documentation of drug-dependent anti-platelet antibodies. A number of techniques exist for detecting the presence of antibodies. Although identification of heparin-induced antibodies is fairly routine, laboratory testing for antibodies associated with other drugs may take several days for completion and may not be available at all institutions. While a positive test is useful for establishing the need for avoiding the drug in the future, negative results do not definitively exclude DITP, since antibody titers may be too low to detect.[1–4]

Drugs Associated with DITP

Aster, George, and their colleagues from the University of Wisconsin and the University of Oklahoma have written extensively on the diagnosis and management of DITP for more than a decade.[1–4] They completed their first systematic review of DITP cases in 1998 and have published several updates since that time. Based on these reviews, the authors have compiled a list of drugs commonly associated with DITP in adults (Table).[1]

In addition to their systematic reviews, these investigators have created a very useful resource, Platelets on the Web, available at www.ouhsc.edu/platelets (accessed 8/10/10). The site contains lists of drugs associated with DITP, both in single case reports and larger case series, as well as a list of potential foods, beverages, complementary and alternative medicines, dietary supplements, and herbal products that may produce DITP. Links to recent articles on diagnosis and testing methods are also provided, as well as a patient's description of his experience having DITP.

Pediatric Case Reports and Series

Although it appears to occur less frequently in children than adults, DITP should always be included in the differential diagnosis of acute thrombocytopenia. Many cases of DITP in children are initially misdiagnosed as ITP. This was illustrated in a recent report from Biner and colleagues, who described a 6-year-old girl admitted with a platelet count of 24,000/mm3 who was diagnosed with ITP.[6] A bone marrow aspiration revealed increased megakaryocytes, indicating response to on-going platelet destruction. She received corticosteroids and intravenous immune globulin for 6 months without improvement. At a follow-up visit, it was noted that the patient had been receiving isoniazid and rifampin for pulmonary tuberculosis throughout the previous 8 months. Both drugs were discontinued, and the patient's platelet count rose to normal values in a week.

In an attempt to assess the incidence of pediatric DITP, Bertuola and colleagues (sponsored by the Italian National Institute of Health) conducted a multi-center prospective study of medication use in children admitted with a diagnosis of thrombocytopenia or bleeding over an 8-year period.[7] During admission, a careful medication history was obtained for each child to identify medication exposure within the previous 3 weeks or vaccine administration within the previous 6 weeks. A total of 387 cases of thrombocytopenia were identified and compared to 1,924 controls. The drugs identified in this study are similar to those reported by Aster's group. Use of antibiotics was associated with a 2-fold increase in the risk for thrombocytopenia (OR 2.4, 95% CI 1.8, 3.1). Mucolytics, non-steroidal anti-inflammatory agents, acetaminophen, and the measles, mumps, rubella (MMR) vaccine were also associated with an increased risk.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....